Hail, Andrews
- When
- May 24, 2:42 PM CST to 2:47 PM CST
- Where
- Andrews County, 4.02 mi NW of Frankel City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.420, -102.830
An upper level trough was over New Mexico and far West Texas. A cold front, along with outflow boundaries from storms to the north, moved into Southeast New Mexico and West Texas which further enhanced lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over New Mexico and far West Texas. A cold front, along with outflow boundaries from storms to the north, moved into Southeast New Mexico and West Texas which further enhanced lift. Wind shear and instability were also high across the area. These conditions resulted in thunderstorms that produced strong winds, large hail, and a tornado across parts of the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 12:51 PM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
151 PM CDT Tue May 24 2022
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Tue May 24 2022
Still have a few MVFR cigs lingering but everything trending
toward VFR. Weak front and outflow boundaries sagging into the
area will push through overnight. Afternoon and evening storms
possible with HOB and MAF closest TAF sites.
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 148 PM CDT Tue May 24 2022
A closed low forms today over Ern CO/NE NM with the trough
extending southward across NM and Far WT. Tonight this low will
move into Wrn KS/OK and roll across the rest of the state
Wednesday.
A late season front and outflows from overnight storms to the
north will push across the area this afternoon and evening. Lows
tonight will be in the 40s north... 50s central... 60s south.
Temps Wednesday will be unusually cool for this time of year in
post frontal conditions with highs in the 70s and 80s.
Currently have a slight risk of severe storms that includes
portions of SE NM and most of the Permian Basin. Models develop
storms that come down across Lea county late this afternoon into
the northern Permian Basin. Scurry and Mitchell will have the best
chance for rain. Currently have storms near ROW that could be the
start of it. Some storms could become severe with large hail and
damaging wind. Locally heavy rain will also be possible as MAF 12z
sounding had PW up to 0.93 inch. No rain expected Wednesday.
The front will squeeze through GDP late this afternoon and evening
and a High Wind Warning is in effect.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 148 PM CDT Tue May 24 2022
Hot and dry will be the story Thursday through the Memorial Day
Weekend, as ridging develops eastward over the region coincident
with increasing southerly return flow at the surface. Highs
Thursday will rebound above normal into the upper 80s and lower
to mid 90s for most, with the warming trend continuing into the
weekend. A trough progressing from the Pacific Northwest into the
Rockies Saturday will flatten the ridge somewhat as the ridge
shifts east, resulting in a transition to quasizonal/southwesterly
flow aloft over Southeast New Mexico and West Texas. Dry,
downslope southwesterly flow will yield our hottest temperatures
of the forecast this weekend, with widespread highs in the lower
100s Saturday and Sunday, with potential Heat Advisory conditions
across a large swath of the Permian Basin, Trans Pecos, and Rio
Grande Valley. Temperatures Monday will cool slightly as 850mb
temperatures fall several degrees in response to a deepening
trough over the western CONUS, though highs will still top out in
the upper 90s and lower 100s areawide. Thus, those with outdoor
plans this holiday weekend will need to plan accordingly, as heat-
related illnesses will be a major concern.
Thereafter, the pattern becomes increasingly amplified as ridging
strengthens over the eastern CONUS and the longwave trough remains
entrenched to the west. Temperatures locally will slowly cool
through midweek next week as moisture increases over the area,
though will still remain at least a few degrees above normal. The
return of precipitation chances will depend entirely on the
evolution and eventual progression of the aforementioned trough to
the west, and for now, the next chance for rain looks to be next
Wednesday. Until then, dry conditions will persist.
&&
.FIRE WEATHER...
Issued at 148 PM CDT Tue May 24 2022
Critical fire weather conditions will continue through early this
evening for locations across Culberson county (including the
Guadalupe and Delaware Mountains) and Reeves county south across
the Davis Mountains and Marfa Plateau. The dryline will remain
east of these areas this afternoon, with westerly winds around
20-30mph coincident with RHs below 10%. A cold front will move
through the area early this evening accompanied by a sharp
northerly to northeasterly wind shift, reaching Southeast New
Mexico and the northern Permian Basin around 23Z/600PM CDT, I-10
by around 02Z/900PM CDT, and the Rio Grande by 05Z/12AM CDT.
Elevated and gusty winds will continue for a few hours post-front,
with winds then becoming light overnight. In the wake of this
cold front, below normal temperatures are expected Wednesday,
before a warming trend begins Thursday. Fire weather concerns look
to be mitigated Wednesday and Thursday before increasing again
Friday and especially through the weekend as increasing westerly
to southwesterly winds develop along with well above normal
temperatures in the 90s and 100s, yielding RHs in the single
digits nearly areawide both Saturday and Sunday. Aside from
thunderstorm chances this afternoon and evening, the forecast
through early next week remains dry. Storms that develop today and
tonight will be accompanied by lightning and gusty, erratic
winds, and some wetting rains may also be possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 51 77 55 91 / 30 0 0 0
Carlsbad 47 79 52 92 / 0 0 0 0
Dryden 60 85 61 92 / 10 0 0 0
Fort Stockton 52 80 58 94 / 10 0 0 0
Guadalupe Pass 45 76 57 87 / 0 0 0 0
Hobbs 45 77 51 89 / 10 0 0 0
Marfa 45 79 46 91 / 0 0 0 0
Midland Intl Airport 51 79 57 91 / 20 0 0 0
Odessa 50 79 58 91 / 20 0 0 0
Wink 50 80 54 93 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Marfa Plateau-Reeves
County Plains-Van Horn and Highway 54 Corridor.
High Wind Warning until 4 AM CDT /3 AM MDT/ Wednesday for
Guadalupe and Delaware Mountains.
NM...None.
&&
SHORT TERM...72
LONG TERM....84
AVIATION...72Hazardous Weather Outlook National Weather Service Midland/Odessa TX 152 PM CDT Tue May 24 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-251900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 152 PM CDT Tue May 24 2022 /1252 PM MDT Tue May 24 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a slight risk of severe thunderstorms this afternoon and evening across portions of Southeast New Mexico and most of the Permian Basin. Large hail and damaging wind are the main concerns. Brief heavy rainfall will also be possible. Dry and windy conditions expected across the west... A Red Flag Warning is in effect for the Guadalupe and Davis Mountains and adjacent plains this afternoon and evening. A High Wind Warning is in effect for Guadalupe pass this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Widespread critical fire weather is expected Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening east of a Maljamar to McCamey line. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
135 PM MDT Tue May 24 2022
NMZ028-029-033-242015-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
135 PM MDT Tue May 24 2022
...A strong thunderstorm will impact portions of northeastern Eddy
and central Lea Counties through 215 PM MDT...
At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Maljamar, or 25 miles west of Lovington, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lovington and Maljamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3300 10325 3273 10332 3289 10389 3297 10387
3297 10377 3305 10376
TIME...MOT...LOC 1934Z 282DEG 26KT 3296 10378
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Midland/Odessa TX
241 PM CDT Tue May 24 2022
NMZ033-034-TXZ045-050-242030-
Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX-
241 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of east central Lea,
northwestern Andrews and southwestern Gaines Counties through 330 PM
CDT/230 PM MDT/...
At 241 PM CDT/141 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Monument, or 9 miles southwest of Hobbs, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hobbs, Monument, Nadine, Industrial Airpark and Lea County Regional
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and western Texas.
&&
LAT...LON 3254 10333 3278 10326 3273 10289 3243 10305
TIME...MOT...LOC 1941Z 285DEG 16KT 3262 10322
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Midland/Odessa TX
205 PM MDT Tue May 24 2022
NMZ029-242045-
Northern Lea County NM-
205 PM MDT Tue May 24 2022
...A strong thunderstorm will impact portions of northeastern Lea
County through 245 PM MDT...
At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of McDonald, or 11 miles southwest of Tatum, moving east
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tatum, McDonald, Crossroads, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3307 10360 3357 10362 3357 10306 3305 10307
TIME...MOT...LOC 2005Z 268DEG 24KT 3316 10348
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT TUE MAY 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 3 SW NADINE 32.59N 103.17W
05/24/2022 U1.75 INCH LEA NM PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT TUE MAY 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 1 NNE HOBBS 32.75N 103.16W
05/24/2022 U1.00 INCH LEA NM PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT TUE MAY 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 3 SSW NADINE 32.59N 103.15W
05/24/2022 E1.75 INCH LEA NM PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&The Midland/Odessa radar (KMAF), 80 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
19 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
A thunderstorm produced 2.50 inch hail five miles west southwest of Andrews, TX. There was damage to car windshields. The cost of damage is a very rough estimate.
A thunderstorm produced a 60 mph wind gust at the Mesonet site near Seminole, TX.
A thunderstorm produced a 61 mph wind gust at the Seagraves Mesonet site.
There were multiple reports of tennis ball sized hail near East Loop 250 in Midland, TX. A window of a house was broken. The cost of damage is a very rough estimate.
A thunderstorm produced large hail in Greenwood. This hail resulted in broken windows.
A thunderstorm produced a tornado near State Highway 158 in Glasscock County. This tornado crossed State Highway 158 and lasted about fifteen minutes before dissipating after crossing County Road 130. Power poles were snapped and completely blown over in the opposite direction along Highway 158. A narrow swath of power poles were snapped along County Road 110 and a lone power pole was snapped off County Road 130. Video evidence from Highway 158 shows this tornado was multi-vortex with three to four ground circulations evident. The tornado likely touched down multiple times along the path. The path length and location are estimated by radar and power pole damage locations. The path width is unknown. The cost of damage is a very rough estimate.
A thunderstorm produced wind damage in Garden City as well as across portions of Glasscock County. This damage included multiple downed power poles, uprooted trees, shingles and roof damage, and numerous cases of wind-driven hail damage. Given that damage was all found oriented in a similar direction across the surveyed area, the damage was determined to be caused by strong downdraft winds. The cost of damage is a very rough estimate.
A thunderstorm produced wind damage six miles south of Gardendale. One inch tree limbs were broken and shingles were blown off. The cost of damage is a very rough estimate.
A thunderstorm produced a 74 mph wind gust at the Midland ASOS site. There was tree damage in north Midland. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022587, 1022592, 1022593, 1022594, 1022595, 1022609, 1022614, 1022616, 1022622, 1022624, 1022626, 1022630, 1025336, 1022633, 1022634, 1022637, 1022640, 1022641, 1025340, 1024504, 1022645, 1025299, 1022648, 1022650, 1022660.